Sudden Death Associated with Complex Treatment of Acute Mania: Case Report and Toxicological Findings

(E-pub Ahead of Print)

Author(s): Martina Curto*, Luana Lionetto, Maria Chiara David, Aniello Maiese, Stefano Ferracuti, Maurizio Simmaco, Ross J Baldessarini.

Journal Name: Current Psychopharmacology

Become EABM
Become Reviewer

Abstract:

Background: Antipsychotic drugs and mood-stabilizers are used routinely to treat acute mania. However, combinations of such drugs can produce adverse effects or reduced clinical efficacy due to drug-drug interactions, even if administered within the accepted range. Despite widespread clinical use of such drug-combinations, few have been evaluated systematically for relative efficacy and safety.

Objective: We report a case of sudden death in a 40-year-old man with acute mania treated aggressively with such drug-combinations with the serum levels demonstrating the effects of pharmacokinetic interactions.

Method and Results: Although administered doses were within accepted ranges, circulating concentrations of some antipsychotics were excessive, suggesting pharmacokinetic drug interactions. In particular, valproate may have increased serum levels of haloperidol, clozapine, and promazine. The proposed cause of death was cardiac arrest, to which the high concentrations of antipsychotics may have contributed.

Conclusions: This case suggests caution in the aggressive treatment of mania with combinations of psychotropic drugs and highlight the need of further clinical studies in order to identify consequences of drug-drug interactions with medications doses within the accepted range.

Keywords: Antipsychotics, arrhythmia, drug-drug interactions, sudden death, valproate

Rights & PermissionsPrintExport Cite as

Article Details

(E-pub Ahead of Print)
DOI: 10.2174/2211556008666190916093915